Prias…pria…priaps…PRIAPISM

Does anyone else find “priapism” a horrifically difficult thing to pronouce? This may partially be because it’s so…entertaining. Well, ok, it’s entertaining for me. I imagine it leaves most guys wincing.
ResearchBlogging.org
Tran et al. “Priapism, ecstasy, and marijuana: is there a connection?” Advances in Urology, 2008.
So, who knows what priapism is? Anyone? (counts show of hands).


Ok, for those of you yet innocent in the ways of the world, priapism is what happens when you take WAY too much Viagra. Basically, it’s an erection that won’t go down, and often isn’t even associated with sexual arousal at all. Of course, to many of us ladeez that sounds kind of hilarious, but in fact it’s classified as a urological emergency. And it can occur in females, girls, so don’t get too confident.
(Interestingly, the term Priapism comes from the god Priapus, who was apparently punished for attempting to rape a goddess by being given a HUGE wooden set of genitals that were entirely useless. I can only imagine what murals depicting Pirapus must have looked like…)
Now don’t go running to the doctor just because you’ve had an erection for an hour. Calm yourself. Priapism is usually considered when an erection is at least four hours in duration (I can hear those little warnings said in a fast voice at the end of Cialis commercials). It’s considered a urological emergency because of the way an erection works. Erections involve a huge increase in blood flow to the penis, which causes the erection itself. But if the erection won’t go away, the blood in the penis can clot, and the blood vessels inside can be damaged. This can lead to impotence. Also, if the blood clots and severe damage is done, the penis can get gangrene, and might have to be amputated. So, not so funny really.
What causes priapism? Well, we don’t rightly know. There are several known causes, such as Sickle-cell anemia, spinal cord injury, or antiypertensive medications. And of course drugs for erectile dysfunction can cause problems, too. But this paper covers a case report of priapism where the cause might have been a little too much sex, drugs, and rock and roll.
Case was a 52 year old man, who went out on the town (apparently) and had a sexual encounter, during which he ingested one tablet of ecstasy and some marijuana. The next morning, he noticed a prolonged erection with no associated sexual arousal. Being a guy, he waited TWO DAYS before going to the hospital. I really hope he didn’t have to go to work for those two days, as that might have been incredibly awkward.
None of the medications they tried worked, and they ended up having to do needle aspiration before it finally went down. And the man reported extremely unsatisfactory erections from then on after. Though I imagine after an erection of those proportions, anything else is doomed to be unsatisfactory.
So what happened? The authors think the ecstasy had something to do with it. Ecstasy (the chemical name is methylene-dioxy-methamphetamine, pharmacologists call it MDMA) is a psychostimulant with a lot of serotonergic activity. This means it’s got dopamine properties like cocaine to stimulate you, but it also have serotonin properties like LSD, which is why some people get hallucinations on Ecstasy.
Dopamine is a fairly obvious culprit, it facilitates sexual motivation and genital reflexes. Serotonin, however is generally inhibitory, but a small subset of receptors have been known to increase erections in animals. Ecstasy is a very general serotonin agonist, so it’s possible that stimulating those receptors enough could have caused priapism.
And you can’t rule out the fact that this guy was also on marijuana. Marijuana acts mostly at the cannabinoid receptors in the brain (get it? cannabis, cannabinoid…), but it could also change autonomic blood flow, and the hypotension caused by marijuana could definitely have aided and abetted the ecstasy. Still, it’s very odd that the priapism lasted more than two days, long after the effects of those drugs should have worn off, so it’s possible that a lot of other things were at play here. It would have been interesting to see what his blood pressure was like, and if he had other autonomic symptoms.
In general, though, if you’re a middle-aged guy going out to do marijuana, ecstasy, and have random sexual encounters, is possible you kind of deserve what ever side effects…come up…heh heh heh.
Quan T. Tran, Robyn A. Wallace, Esther H. A. Sim (2008). Priapism, Ecstasy, and Marijuana: Is There a Connection? Advances in Urology, 2008, 1-4 DOI: 10.1155/2008/193694

8 Responses

  1. Great post, and if I may make a brief plug…

  2. Oh yes! I loved that post! That was where I learned about the female version of priapism. Thanks, I’m a dork for not linking it.

  3. I can only imagine what murals depicting Priapus must have looked like
    Why just imagine it? We live in the age of Google!
    (I had Moderate Safe Search on when I searched. Your results may vary. Link not particularly NSFW, unless your workplace disapproves of Classical statuary. Not terribly easy to explain, though.)

  4. Not particularly relevant, but a recent episode of the new HBO series True Blood featured an especially bad case of priapism brought on by illicit drug use. (Well, it was actually vampire blood, not drugs, but then the whole vampire mythos has more to do with sexual desire and submission than anything occult.)

  5. “chemical name is methylene-dioxy-methamphetamine”
    Would that really be the chemical name? As far as I know amphetamine isn’t a chemical name.

  6. jr: actually, amphetamine is a chemical name, though usually it’s defined as which enantiomer you’re talking about (d) or (l). Many chemical names are used commonly. Cocaine is also a correct chemical term, as is methamphetamine (which most people know as crystal meth). MDMA, or Ecstasy, is a chemical derivative of methamphetamine, and thus it’s name is methylene-dioxy-methamphetamine.

  7. wondered if this might be part of the problem?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: